Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Pocatello, ID

May 20, 20165 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 2016, 6:58 PM MDT for 5 counties in Idaho. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2016, 6:58 PM MDT (00:58 UTC)
Expired
May 20, 2016, 7:45 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 140 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:58 PM MDTHAIL 0.251 Nnw Rexburg, IDHAIL COVERING THE GROUND
May 20, 6:58 PM MDTHAIL 11 Ne Rexburg, ID
May 20, 6:58 PM MDTHAIL 14 Nne Rexburg, ID
May 20, 7:10 PM MDTHAIL 1St. Anthony, ID
May 20, 7:10 PM MDTHAIL 1St. Anthony, IDHAIL ACCUMULATED 1-2 INCHES ON US 20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS55 KPIH 210058
SVRPIH
IDC033-043-051-065-081-210145-
/O.NEW.KPIH.SV.W.0005.160521T0058Z-160521T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
658 PM MDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TETON COUNTY IN EASTERN IDAHO...
  CENTRAL JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  MADISON COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL CLARK COUNTY IN EASTERN IDAHO...
  SOUTHERN FREMONT COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 745 PM MDT

* AT 657 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED
  OVER SUGAR CITY...OR NEAR REXBURG...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REXBURG...ASHTON...MARYSVILLE...SUGAR CITY...TETON...PARKER...
  DRUMMOND...ST ANTHONY...EGIN...PLANO...ARCHER...CHESTER...
  ASHTON RESERVOIR...WARM RIVER...ASHTON HILL...
  SAINT ANTHONY SAND DUNES...NEWDALE...
  MESA FALLS STATE PARK AND THORNTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4417 11105 4368 11168 4379 11202 4440 11185
TIME...MOT...LOC 0057Z 206DEG 36KT 4388 11175 

$$

DMH
2 follow-up statements
174 
WWUS55 KPIH 210118
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
718 PM MDT FRI MAY 20 2016

IDC051-210127-
/O.CAN.KPIH.SV.W.0005.000000T0000Z-160521T0145Z/
JEFFERSON ID-
718 PM MDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4417 11105 4388 11144 4404 11195 4440 11185
TIME...MOT...LOC 0117Z 205DEG 37KT 4408 11161 

$$

IDC033-043-065-081-210145-
/O.CON.KPIH.SV.W.0005.000000T0000Z-160521T0145Z/
TETON ID-MADISON ID-CLARK ID-FREMONT ID-
718 PM MDT FRI MAY 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN TETON...NORTHEASTERN MADISON...EAST CENTRAL CLARK
AND SOUTHERN FREMONT COUNTIES...

AT 717 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
CHESTER...OR 8 MILES WEST OF ASHTON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ASHTON...MARYSVILLE...DRUMMOND...CHESTER...ASHTON RESERVOIR...
ST ANTHONY...WARM RIVER...MESA FALLS STATE PARK...
ASHTON HILL AND NORTHERN SAINT ANTHONY SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4417 11105 4388 11144 4404 11195 4440 11185
TIME...MOT...LOC 0117Z 205DEG 37KT 4408 11161 

$$

DMH
228 
WWUS55 KPIH 210135
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
735 PM MDT FRI MAY 20 2016

IDC033-043-065-081-210145-
/O.EXP.KPIH.SV.W.0005.000000T0000Z-160521T0145Z/
TETON ID-MADISON ID-CLARK ID-FREMONT ID-
735 PM MDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TETON...
NORTHEASTERN MADISON...EAST CENTRAL CLARK AND SOUTHERN FREMONT
COUNTIES WILL EXPIRE AT 745 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4417 11105 4388 11144 4404 11195 4440 11185
TIME...MOT...LOC 0130Z 206DEG 36KT 4408 11161 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:02 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 20, 2:02 PM MDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
202 PM MDT FRI MAY 20 2016

.SHORT TERM...Low pressure system over Northern California
is expected to move E-NE tonight, eventually lifting through Idaho
late Saturday. The strong surface winds that were anticipated in
Cassia County this afternoon are developing further to the south;
the wind advisory may be cancelled yet this afternoon. Another lobe
of energy swings around the center of circulation and into Idaho
late Saturday morning. Models favor by afternoon placing more of the
stronger thunderstorm support into Montana. Current forecast favors
scattered to numerous showers in the mountains with isolated
thunderstorms. For the Snake Plain, more isolated showers and a
slight chance of a thunderstorm. Saturday night showers diminish,
then another disturbance embedded in the broad low pressure trough
will cross southeast Idaho for a showery day. The pattern looks
unsettled through Monday and beyond. rs

.LONG TERM...Monday night through Friday night. Both the GFS and
ECMWF models are in good agreement with the upper level trough
dominating the Pacific Northwest through Thursday. Then on
Friday...the ECMWF model has more zonal flow while the GFS model
continues to show an upper level trough over the area. This will
result in afternoon scattered showers with isolated evening showers
and afternoon isolated thunderstorms through Thursday...with
coverage slightly decreasing on Friday. Temperatures start the week
5 to 8 degrees below normal and rise slightly through the week to
near normal by Friday. TW

&&

.AVIATION...Current round of light rain showers to exit Sun Valley
and Burley sites with by 21z with  additional light showers expected
at Sun Valley later this evening. It is possible this activity would
also impact Burley. No additional activity forecast at Idaho Falls
or Pocatello. Ceilings will occasionally be MVFR at Sun Valley,
improving when the showers exit the region. What is difficult to
forecast today is the shifting winds both regarding the timing of
the direction change out of the south or southwest and to what speed
they should get to. The official forecast has delayed the expected
increase by at least 3 hours. Without still seeing a substantial
shift from winds out of the south it is very possible this will be
delayed further past the forecast time of 21z at PIH, IDA and BYI.
Amended forecasts are very possible if these winds do not come to
fruition. NP/TW

&&

.PIH Watches/Warnings/Advisories...
Wind Advisory until 8 PM MDT this evening for IDZ022.

&&

In the hours before

Special weather statement, May 20, 3:45 PM MDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT FRI MAY 20 2016

IDZ019-020-202230-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
345 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING EASTERN
JEFFERSON...WESTERN MADISON...SOUTHEASTERN CLARK AND SOUTHWESTERN
FREMONT COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LORENZO...MOVING NORTH AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REXBURG...LORENZO...SUGAR CITY...MENAN...LEWISVILLE...PARKER...
ST ANTHONY...EGIN...PLANO...ARCHER...
SAINT ANTHONY SAND DUNES AND THORNTON.

LAT...LON 4368 11176 4369 11201 4416 11203 4413 11164
TIME...MOT...LOC 2145Z 184DEG 35KT 4376 11188

DMH
Special weather statement, May 20, 5:10 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
510 PM MDT FRI MAY 20 2016

IDZ019-020-210000-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
510 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
SOUTHEASTERN JEFFERSON...WESTERN MADISON...NORTH CENTRAL BONNEVILLE
AND SOUTH CENTRAL FREMONT COUNTIES UNTIL 600 PM MDT...

AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
IONA...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...REXBURG...RIGBY...LORENZO...AMMON...IONA...
SUGAR CITY...UCON...MENAN...TETON...RIRIE...LEWISVILLE...EGIN...
PLANO...ARCHER AND THORNTON.

LAT...LON 4345 11179 4346 11203 4394 11212 4393 11165
TIME...MOT...LOC 2309Z 182DEG 26KT 4353 11191

DMH
Special weather statement, May 20, 5:20 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
520 PM MDT FRI MAY 20 2016

IDZ019-020-210000-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
520 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING CENTRAL
JEFFERSON...SOUTHEASTERN CLARK AND SOUTHWESTERN FREMONT COUNTIES
UNTIL 600 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF HAMER...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...MUD LAKE...HAMER...SMALL AND SAGE JUNCTION.

LAT...LON 4373 11209 4374 11234 4431 11246 4429 11192
TIME...MOT...LOC 2320Z 183DEG 33KT 4382 11222

DMH
Special weather statement, May 20, 6:44 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
644 PM MDT FRI MAY 20 2016

IDZ019-020-023-210130-
CARIBOU HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
UPPER SNAKE HIGHLANDS ID-
644 PM MDT FRI MAY 20 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN TETON...EASTERN JEFFERSON...MADISON...EASTERN CLARK...
NORTHWESTERN BONNEVILLE AND FREMONT COUNTIES UNTIL 730 PM MDT...

AT 644 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RIGBY...MOVING NORTH AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...REXBURG...RIGBY...ASHTON...RIRIE RESERVOIR...IDMON...
MARYSVILLE...LORENZO...AMMON...IONA...SUGAR CITY...UCON...MENAN...
TETON...RIRIE...ROBERTS...LEWISVILLE...PARKER...DRUMMOND AND EGIN.

LAT...LON 4342 11174 4350 11222 4453 11209 4453 11203
      4455 11203 4454 11198 4455 11195 4454 11185
      4451 11183 4453 11177 4443 11109 4430 11109
TIME...MOT...LOC 0044Z 191DEG 40KT 4368 11192

HINSBERGER
Local storm report, May 20, 6:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
650 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 SW REXBURG            43.81N 111.81W
05/20/2016  E0.50 INCH       MADISON            ID   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL

&&

DMH
Local storm report, May 20, 6:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
658 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             4 NNE REXBURG           43.88N 111.77W
05/20/2016  E1.00 INCH       MADISON            ID   TRAINED SPOTTER

&&

JAH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:44 PM MDTSpecial Weather StatementPIHFremont, Madison46 min
May 20, 7:10 PM MDTSpecial Weather StatementPIHBear Lake50 min
May 21, 3:21 PM MDTSpecial Weather StatementPIHLincoln39 min
May 21, 5:34 PM MDTSpecial Weather StatementPIHCaribou41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.